The effects of mixing alcohol and Vicodin are often deadly. Vicodin is an opioid that has contributed to the opioid epidemic wreaking havoc throughout the country. Of course, alcohol is legal for use by those over the age of 21, but it has also caused great damage and ruined many lives for those unable or unwilling to drink responsibly.
Mixing alcohol with any type of opiate is a bad idea, but those using Vicodin are particularly vulnerable. Part of the reason is that many people using Vicodin are relatively young, as one of the primary reasons it is prescribed is to treat the pain of wisdom tooth removal. Most people have these teeth removed between the ages of 17 and 25, which is also a prime time for developing narcotic or alcohol addictions.
What is Vicodin?
Vicodin is a combination of acetaminophen – usually sold under the brand name Tylenol - and hydrocodone. It is also marketed under the brand names Hyset, Lorcet, Lortab, Noroc, Verdrocet, and Xodol. This combination is most often prescribed for moderate to severe pain relief. Vicodin is the most frequently prescribed pain reliever in the US by oral surgeons after the removal of third molars, colloquially known as wisdom teeth, according to the Journal of the American Dental Association (JADA). However, JADA notes that there is little evidence that Vicodin is more effective than using over-the-counter non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen or naproxen.
Vicodin is also commonly prescribed for short-term pain relief after surgery or injury, such as fractures.
Common Side Effects of Vicodin
Vicodin is habit-forming for some users, either physically or psychologically. That’s why it is crucial to take Vicodin exactly as prescribed, and never to take more than the recommended dosage. Side effects may include a blistering or peeling rash or skin reddening. Constipation is another frequent side effect of Vicodin use. Hydrocodone may cause breathing issues, including slowed or even stopped respiration. Any breathing problem experienced with Vicodin is a medical emergency.
Although hydrocodone is a narcotic, acetaminophen is responsible for many of the side effects found in Vicodin. These include liver damage, which can prove fatal.
Seek immediate medical attention if any of the following occur while on Vicodin:
Interactions of Alcohol and Vicodin
Alcohol and Vicodin produce many of the same effects on the body, making them a truly dangerous combination. When taken alone, the body might tolerate some of the negative side effects of either substance, but that is often not the case when they are taken together. Unfortunately, alcohol and Vicodin are often abused in tandem, leading to potential overdoses.
Vicodin acts as a muscle relaxant, and consuming alcohol while taking this drug will only exacerbate this issue. Mixing alcohol and Vicodin can often prove fatal, since the increased muscle relaxant effects may lead to stopped or slowing breathing or heartbeat. Alcohol is also well-known for impairing the judgement of users, so even those who think they may only drink “a little” while taking Vicodin can easily end up consuming a lot more alcohol than intended, with deadly results.
The way the two substances interact also means that users will feel extra high or extra drunk. This poses an incredible risk for those who intentionally abuse these two drugs together.
Alcohol Poisoning and Vicodin Overdose
Vicodin produces euphoric effects in some people, and the search for a high can lead to addiction. As with any painkiller, as it is used for a longer and longer period, the body becomes more tolerant and more of the drug is necessary to achieve pain relief (or euphoria if you are using it recreationally). Depending on the reason the medication was prescribed, some people may feel they need the drug to perform the activities of daily life without pain. Then they may add alcohol to the mix to either purposefully or accidentally.
Most people do not intend to become addicted to alcohol and Vicodin, but the use of these items can easily and quickly spin out of control.
Symptoms of Alcohol Poisoning and a Vicodin Overdose:
Withdrawal Symptoms from Vicodin
When used long-term, Vicodin can cause serious withdrawal symptoms if the person tries to stop taking the medication all at once. These symptoms may appear within 12 hours of the last dose. Under such circumstances, you should consult your physician about how to withdraw from Vicodin in a safe manner.
As with other opioids, because withdrawal symptoms are so difficult to get through, many users will do almost anything to find a drug source for relief. The cycle then repeats itself when Vicodin is again unavailable. Unlike some opiates, Vicodin withdrawal usually does not produce life-threatening symptoms, but they are quite uncomfortable.
These Symptoms Include:
Unfortunately, even patients prescribed Vicodin for short periods may experience withdrawal when they stop taking it. Many of these patients may think they are suffering a bout with the flu rather than opiate withdrawal. The doctor may recommend tapering off, or gradually lowering the dosage of the drug rather than just stopping Vicodin.
Those with a drinking problem also often experience withdrawal symptoms when they go without.
Some of these symptoms are similar to those of Vicodin withdrawal, but may also include:
While the opioid component of Vicodin receive the most attention, taking too much acetaminophen, or taking it for an extended period of time, can also cause serious, even fatal, damage.
Suspect a Vicodin Overdose if Experiencing:
The heart or breathing may also stop, causing death. If witnessing anyone experiencing a Vicodin overdose, whether or not combined with alcohol, call 911 at once.
Anyone suffering an overdose of Vicodin should receive immediate treatment with Narcan to possibly save their lives. Narcan, or naloxone, stops an opiate overdose in its tracks by blocking the drugs’ effect in the brain and restoring respiration. It does not work on someone who only has alcohol or any other type of drug in their system, though it may help if they have mixed alcohol with Vicodin or any other opiate. Narcan should work and restore breathing within two minutes. If the person does not regain consciousness within that time, a second dose is likely necessary.
Long-term treatment, under medical supervision, is necessary for those addicted to Vicodin and alcohol. It is not a good idea to try to kick an alcohol and Vicodin habit on your own. Since alcohol and Vicodin produce such similar effects, and the withdrawal symptoms are much the same, the odds of death while going through withdrawal are greatly increased. Your doctor or hospital should have information about local drug treatment programs to help those struggling with alcohol and Vicodin addiction and any detox facility should be able to refer you to the best short- or long-term inpatient or outpatient facility for your needs.